Tennessee, 2024

Flash Flooding and Damaging Winds in Tennessee, July 31, 2024

July 31, 2024 · NWS MRX · 9 events in 3 counties and zones

Upper level troughing provided another mesoscale convective system to form and propagate through East Tennessee, bringing scattered reports of damaging winds to the area, and localized flash flooding to the northern Plateau.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Upper level troughing provided another mesoscale convective system to form and propagate through East Tennessee, bringing scattered reports of damaging winds to the area, and localized flash flooding to the northern Plateau.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 30, 2:19 PM EST, 20 hours 11 minutes earlier.

Area forecast discussion, Jul 30, 2:19 PM EST, 20 hours 11 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
319 PM EDT Tue Jul 30 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Wednesday)
Issued at 226 PM EDT Tue Jul 30 2024

1.Another round of showers and storms this afternoon into early
evening, with some severe storms expected. Damaging winds are the
main concern with these storms, although a brief spin-up tornado
can not be ruled out.

2. Very heavy rainfall will also be possible, along with the
threat of flash flooding especially this afternoon into early
tonight.

3. Very hot Wednesday afternoon especially south and central
portions of the valley.

Discussion:

Scattered convection over the area mainly near and south of the
convective boundary left behind from this morning's convective
complex. Another convective complex is tracking southeast from KY
and will sweep across the region this afternoon/early evening. The
atmosphere is primed with 2500+ J/kg of MLCAPE south of the
boundary, and effective bulk shear is generally in excess of 30kt
which is relatively strong for this time of year. Wind damage
continues to be the primary severe threat as the storms move
through, although large hail will also be possible especially with
stronger rotating updrafts. In addition, localized enhancement of
the low level shear mainly near the boundary may be significant
enough for a brief tornado. While the more north/south oriented
portions of the convective line will likely move through quickly,
there is a threat of more prolonged heavy rainfall out ahead of
the main line if redevelopment/training were to occur, as well as
along the southern (more east/west oriented) portion of the line
where the risk of training will be higher. The flood watch will
continue as is for now.

Once this convective complex moves through, the short term
becomes more murky given the overall recent notably poor
performance of the models including the hi-res CAMS and their
continued poor consistency and agreement. If the boundary does not
slide all the way to our south with this complex, some
showers/storms may linger longer over our area near the boundary
before diminishing. In addition, the models generally show some
additional convection later tonight and/or Wednesday and the
atmosphere continues to look primed for additional organized
convection. There continues to be a marginal risk for strong to
severe storms on Wednesday, with damaging winds again the main
threat along with the possibility of localized flooding.

It will also be quite hot Wednesday, with heat index values
likely near or a slightly above 100 across portions of the central
and southern valley in the afternoon.

&&

.LONG TERM...
(Wednesday night through next Tuesday)
Issued at 226 PM EDT Tue Jul 30 2024
Key Messages:

1. Very hot Thursday and Friday.

2. Chances for thunderstorms continue with the highest chances
expected to be during the Friday/Saturday time frame.

Discussion:

Upper ridging and quite a bit of sunshine will bring hot
conditions on Thursday, with heat index values likely ranging from
around 100 to near 105 over much of the central and southern
valley areas Thursday afternoon. Some spots may see a cooling
shower or thunderstorm Thursday, but coverage is expected to be
isolated to scattered. Friday afternoon will also be hot but
shower and thunderstorm coverage is expected to be increasing as
heights begin to fall ahead of an upper trough approaching from
the northwest. Saturday will likely see numerous showers and
storms as this trough moves across.

The upper trough is forecast to shift east by Sunday and heights
will rise for the latter part of the forecast period with upper
ridging re-establishing itself over the region. After a brief dip
to near normal temperatures over the weekend, temperatures will
rise back above normal for late in the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 117 PM EDT Tue Jul 30 2024

Expect showers and thunderstorms around early in the period, with
lower confidence for additional showers/storms late in the period.
Will try to time early convection with tempo thunder groups at
CHA/TYS but thunder chances look lower at TRI so just VCTS and
tempo showers there. Late in the period will just include VCTS
at TYS/TRI. Outside of showers and storms will keep things mainly
VFR, but MVFR fog and/or cigs likely at TRI late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  95  76  97 /  30  30  10  20
Knoxville McGhee Tyson Airport, TN  73  92  74  95 /  30  50  20  30
Oak Ridge, TN                       72  92  74  95 /  30  50  20  30
Tri Cities Airport, TN              69  87  71  89 /  30  50  30  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through late tonight for Cherokee-Clay.

TN...Flood Watch through late tonight for Anderson-Bledsoe-Blount
     Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
     Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
     Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-North Sevier-Northwest Blount-Northwest Carter-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Rhea-
     Roane-Scott TN-Sequatchie-Sevier Smoky Mountains-Southeast
     Carter-Southeast Greene-Southeast Monroe-Sullivan-Unicoi-
     Union-Washington TN-West Polk.

VA...Flood Watch through late tonight for Lee-Russell-Scott VA-
     Washington VA-Wise.

&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Jul 30, 2:28 PM EST, 20 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
328 PM EDT Tue Jul 30 2024

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-311930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
328 PM EDT Tue Jul 30 2024 /228 PM CDT Tue Jul 30 2024/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Additional showers and thunderstorms can be expected this
afternoon into tonight. Some of the storms will likely be severe
with damaging winds as the main concern, mainly this afternoon
into early evening. There is also a low- end threat for a brief,
spin- up tornado this afternoon into early evening.

Also, recent heavy rainfall followed by multiple rounds of storms
has elevated the potential for flooding. A flood watch for flash
flooding has been issued until 5 AM EDT Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday and Thursday afternoons will be hot and humid, with
afternoon heat indices near Knoxville and south in the valley
potentially exceeding 100F each afternoon into the early evening
hours.

A few strong to severe storms will also be possible again Wednesday,
with damaging winds the main threat, along with the possibility
of torrential downpours and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of flooding and damaging winds are welcome.

The radar

The Knoxville radar (KMRX), 108 km away, was scanning. The volume nearest the first event began at 15:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Flash Flood, Scott

When
July 31, 10:30 AM EST to 11:30 AM EST
Where
Scott County, 2 mi N of Oneida to 2 mi NW of Oneida
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.529, -84.520

Several streets flooded in Oneida.

Flash Flood, Scott

When
July 31, 10:40 AM EST to 11:40 AM EST
Where
Scott County, 1 mi N of Robbins to 1 mi W of Robbins
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.364, -84.580

Flash flooding reported in the Robbins community.

Flash Flood, Scott

When
July 31, 10:45 AM EST to 11:40 AM EST
Where
Scott County, Winona to 2 mi ENE of Huntsville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.380, -84.430

Flash flooding reported around the Ditney Trail area.

Thunderstorm Wind, Scott

When
July 31, 6:16 PM EST
Where
Scott County, 4 mi W of Huntsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.420, -84.552

Several trees blown down by severe thunderstorm wind gusts in the Helenwood Loop area.

Thunderstorm Wind, Claiborne

When
July 31, 7:05 PM EST
Where
Claiborne County, 2 mi SSW of Speedwell
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.423, -83.884

A large tree was blown down by powerful thunderstorm wind gusts at Wilson Road and Blue Springs Road.

Thunderstorm Wind, Claiborne

When
July 31, 7:05 PM EST
Where
Claiborne County, Speedwell
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.450, -83.870

A large tree was blown down by severe thunderstorm winds on Back Valley Road near Hwy 63 in Speedwell.

Thunderstorm Wind, Claiborne

When
July 31, 7:17 PM EST
Where
Claiborne County, New Tazewell
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.430, -83.600

A large tree was blown down by powerful thunderstorm gusts on McMurray Street in New Tazewell.

Thunderstorm Wind, Union

When
July 31, 7:20 PM EST
Where
Union County, 2 mi NW of Maynardville
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.270, -83.825

A large tree was blown down by powerful thunderstorm wind gusts near 2080 Hickory Valley Road.

Thunderstorm Wind, Claiborne

When
July 31, 7:21 PM EST
Where
Claiborne County, 1 mi W of Sand Lick
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
36.400, -83.688

A large tree was blown down by severe thunderstorm wind gusts on Chumley Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205469, 1205471, 1205474, 1189626, 1189627, 1189628, 1189629, 1189630, 1189631.